Colorado, 2018

Heavy Snow in Colorado, October 14 to 15, 2018

October 14 to 15, 2018 · NWS PUB · 11 events in 11 counties and zones

A passing storm system generated accumulating snow, especially over portions of Custer, Fremont and Huerfano counties from the afternoon of the 14th into the morning of the 15th. Some of the higher reported snow totals with this event included six inches of snow near the Spanish Peaks in Huerfano county, seven inches of snow near Wetmore in Custer county and eight inches of snow near Texas Creek…

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A passing storm system generated accumulating snow, especially over portions of Custer, Fremont and Huerfano counties from the afternoon of the 14th into the morning of the 15th. Some of the higher reported snow totals with this event included six inches of snow near the Spanish Peaks in Huerfano county, seven inches of snow near Wetmore in Custer county and eight inches of snow near Texas Creek in Fremont county. Finally, ten inches of snow graced locations near Hillside in Fremont county as this storm system moved across Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Oct 13, 10:22 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Oct 13, 10:22 PM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1122 PM MDT Sat Oct 13 2018

.SHORT TERM...(This evening through Sunday)
Issued at 325 PM MDT Sat Oct 13 2018

...Wintry Conditions Tonight through Sunday...

Currently, pleasant weather across all of southern Colorado with
clear skies and light to breezy winds. Temperatures span the mid 60s
to low 70s across the eastern Colorado plains and Colorado Springs.
GOES-16 water vapor imagery shows a shortwave trough dropping
south/southeast into southwest Wyoming, and a closed low slowly
moving northeast through southern California.

Tonight and tomorrow, the northern shortwave will continue to drop
south into northwest Colorado this evening, spreading QG forcing for
ascent over the state. An associated southwest to northeast oriented
jet will also sag south with the shortwave, the right jet entrance
region of which will be positioned over southern Colorado, aiding
the large scale ascent. The southern wave will help to increase
moisture across southern Colorado through the evening as it
continues moving east but dampens. Further, a lee trough
developing near the Colorado/New Mexico border late this afternoon
will help drive moisture north into the eastern Colorado plains.

The northern wave will send a cold front down the eastern Colorado
plains through the evening, advancing through Colorado Springs
area around midnight and across the southern Colorado/New Mexico
border by around 3 AM. Along and behind the cold front, winds will
increase out of the north to 20-25 mph across the plains, gusting
to 30-40 mph through the morning hours, slowly decreasing during
the afternoon.

Behind the front and under the influence of the aforementioned
favorable synoptic scale forcing and favorable moisture,
precipitation will quickly develop and fill in from north to south
across all of the plains and eastern mountains. Precip beginning as
rain will rapidly switch over to snow as the cold air will waste no
time funneling into the region. Model soundings across the far
eastern plains indicated the potential for a brief period of
freezing drizzle before the transition to snow. Winds behind the
front become northeasterly/upslope into the southern Sangres, Wets
and Raton Mesa, helping to enhance QPF generation in these locations
where a Winter Storm Warning is in effect. For days, models have
indicated a band of higher QPF developing during the afternoon
across the southern plains, extending from the Raton Mesa northeast
into Prowers County. Finally, downsloping flow into Colorado Springs
and Pueblo may limit precip development, however, strong synoptic
scale forcing will still allow for at least minor accumulations. The
Winter Weather Advisory remains in effect across the plains. Farther
west, snowfall is forecast with this system in the central and
southwest mountains, and high valleys, with only up to advisory
level accumulations expected.

.LONG TERM...(Sunday night through Saturday)
Issued at 325 PM MDT Sat Oct 13 2018

The first big push of cold air and winter weather will continue to
impact southeast Colorado Sunday night and Monday. Models are in
fairly good agreement with the upper trof digging farther
southwest and cutting off an upper low over Arizona Monday. This
has slowed the progression of the storm system and may prolong
snowfall in the southern mountains. Quite a few differences show
up in the models in regard to favored locations for snowfall and
snow amounts. NAM is a little faster moving precipitation out of
the area, while the GFS lingers snowfall longer with higher
amounts over the southern Sangres and east side of the San Luis
Valley. Snow amounts of 1 to 4 inches continue to look reasonable
across the plains. The heaviest amounts will fall over the
southern Sangres where 8 to 16 inches is possible. East to
northeast surface winds allow colder air to spill into the San
Luis Valley Sunday where snowfall of a trace to 3 inches is
possible, especially along the east edge of the valley. Snowfall
will also diminish over the southeast plains Sunday night with
really cold air bringing the first hard freeze to the plains.

Travel will be impacted, especially in the southern Colorado
mountains. In addition, sprinkler systems and outdoor faucets may
freeze if not winterized ahead of the low temperatures Monday and
Tuesday mornings. In addition, many trees at the lower elevations
have not lost their leaves yet, and we could see some broken tree
limbs and power outages. While this is not a big snow maker for the
lower elevations, it is the first of the season and fairly early
coming in mid-October.

A few lingering snow showers are possible in the San Juans into
Monday. Models continue to show the cut off upper low sitting over
southern Arizona through much of the upcoming week. This will keep
periods of snow going in the San Juans, but not a lot of confidence
in pinpointing the timing or snow amounts for the upcoming week.

Forecast temperatures for the extended period feature very cold low
temperatures Tuesday morning with lows in the teens at the higher
elevations and low to mid 20s on the plains. Highs Tuesday will
begin to warm up with 30s in the mountains and 40s to lower 50s on
the plains. Highs Wednesday warm a few degrees. Overall, forecast
temperatures are below climatological normals for the period. Lows
Monday morning and Tuesday morning will bring a hard freeze and
effectively end the growing season across the plains.

Stark

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1041 PM MDT Sat Oct 13 2018

A strong cold front was moving across the region at this hour. The
front went by KCOS around 0400 UTC and KPUB around 0500 UTC. Gusty
northerly winds are occurring behind the front and low cigs were
moving south towards the region. Periods of snow are expected to
develop at KCOS and KPUB during the early morning hours and last
into mid afternoon, with cigs rising and precip ending. Some
accumulations are likely at KCOS, with only light precip with
little accumulations at KPUB.

KALS will see snow showers after sunrise lasting into early
afternoon. Brief MVFR will be possible at times with the snow
showers.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM Sunday to 6 AM MDT Monday for
COZ058>063-076>078-083-085-086-089-093-095>099.

Winter Storm Warning from 3 AM Sunday to 6 AM MDT Monday for
COZ072>075-079-080-082-087-088-094.

Winter Weather Advisory from 9 AM Sunday to noon MDT Monday for
COZ067>071.

Winter Weather Advisory from 3 AM Sunday to 6 AM MDT Monday for
COZ081-084.

&&

SHORT TERM...LINE
LONG TERM...STARK
AVIATION...HODANISH
Hazardous weather outlook, Oct 13, 6:41 PM MST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
741 PM MDT Sat Oct 13 2018

COZ058>089-093>099-150145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
741 PM MDT Sat Oct 13 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

A strong cold front will blast through eastern Colorado tonight with
snow developing behind the front toward morning. Snow accumulations
up to 2 inches will be possible over the Pikes Peak Region and
southeast mountains as well as Continental Divide locations by
sunrise Sunday with just trace amounts elsewhere. Strong northerly
winds, gusting around 40 mph at times, will result in areas of
blowing snow by Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another storm system will move across the region Sunday through
Monday morning, producing generally 3 to 7 inches of new snow for
the forecast area. The heaviest snowfall is expected over the
eastern and southwestern mountains, in addition to the southern
foothills and southern areas along the Raton Mesa, where total
amounts in excess of a foot are possible. Gusty winds across the
eastern plains Sunday morning will create areas of blowing snow
and reduced visibility. Travel on Interstate 25 south of Pueblo
Sunday morning, as well as along Highway 160 across La Veta Pass,
will likely be difficult.

Snow is forecast to come to an end across the area Monday morning,
lingering the longest across the southwest mountains.

A hard freeze will be possible across all of the southeast
Colorado plains early Monday morning as temperatures are expected
to fall into the teens to mid 20s.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible after midnight across the Pikes Peak Region, the
southeastern mountains as well as over Continental Divide
locations.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow. Local standard time, as filed.

Heavy Snow, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
October 14, 12:00 AM MST to October 15, 12:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Heavy Snow, Canon City Vicinity / Eastern Fremont County

When
October 14, 12:00 AM MST to October 15, 12:00 PM MST
Where
Canon City Vicinity / Eastern Fremont County forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -105.323 (the zone’s center; the record gives no point)

Heavy Snow, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
October 14, 12:00 AM MST to October 15, 12:00 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

Heavy Snow, Northern Sangre de Cristo Mountains Above 11000 Ft

When
October 14, 12:00 AM MST to October 15, 12:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Heavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
October 14, 12:00 AM MST to October 15, 12:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Heavy Snow, Southern Sangre de Cristo Mountains Above 11000 Ft

When
October 14, 12:00 AM MST to October 15, 12:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Heavy Snow, Wet Mountains Between 8500 and 10000 Ft

When
October 14, 12:00 AM MST to October 15, 12:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Heavy Snow, Wet Mountains Above 10000 Ft

When
October 14, 12:00 AM MST to October 15, 12:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

Heavy Snow, Pikes Peak Above 11000 Ft

When
October 14, 12:00 AM MST to October 15, 12:00 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

Heavy Snow, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
October 14, 12:00 AM MST to October 15, 12:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Las Animas County

When
October 14, 12:00 AM MST to October 15, 12:00 PM MST
Where
Eastern Las Animas County forecast zone
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791894, 791895, 791896, 791897, 791899, 791900, 791901, 791902, 791903, 791904, 791905.